Alert archive / Wyoming / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 151, NWS Cheyenne, WY

August 7, 2024Goshen County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 7, 2024, 3:34 PM MDT for Goshen County, Laramie County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2024, 3:34 PM MDT (21:34 UTC)
Expired
Aug 7, 2024, 4:15 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 65 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 2:18 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-686 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:01 PM MDT, 33 minutes earlier. Its key messages:

  • Increasing coverage of thunderstorms today with a few strong to severe storms possible, especially along and southeast of a line from Cheyenne to Alliance.
  • Showers and storms will continue tonight into Thursday with the cold front passage dropping temperatures well below normal for early August.
  • Expecting a gradual warmup through the weekend returning to near normal temps.
Area forecast discussion, Aug 7, 3:01 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
301 PM MDT Wed Aug 7 2024

.KEY MESSAGES...

- Increasing coverage of thunderstorms today with a few strong
  to severe storms possible, especially along and southeast of a
  line from Cheyenne to Alliance.

- Showers and storms will continue tonight into Thursday with
  the cold front passage dropping temperatures well below normal
  for early August.

- Expecting a gradual warmup through the weekend returning to
  near normal temps.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 300 PM MDT Wed Aug 7 2024

Cold front lays across central South Dakota...southwestward into
the northern Panhandle...to Torrington and then northwestward
to Riverton this afternoon. Thunderstorms have been developing
along and south of this front. RAP mesoanalysis guidance showing
SBCAPE south of the front around 2000 J/KG across southeast
WYoming and near 3000 J/KG across the southern Panhandle. Still
a little capped in the southern Panhandle with low level CIN
near -50 to -75 J/KG. Surface to 6km shear at 21Z near 40kts
across Cheyenne into the southern Panhandle.

As the afternoon progresses...believe we will see an increased
threat for severe thunderstorms and heavy rainfall. SBCAPE
increases to 3500 J/KG across the southern Panhandle as the
front approaches from the north. HRRR simulated radar showing
discrete supercells developing as early as 22Z...continuing
through at least 01Z. Severe Thunderstorm Watch 611 has been
issued for the area through 04Z tonight. One caveat would be the
anvil cirrus in northern Colorado limiting instability over our
watch area. Will continue to monitor.

Cold front move through the Cheyenne area between 03Z and 06Z
this evening with northeasterly low level winds developing
behind the front. Could see showers continuing overnight as
suggested by the HRRR/RAP simulated radars. Have followed their
guidance for tonight into Thursday. Another concern for tonight
will be low level stratus and fog for the Panhandle airports to
Cheyenne overnight.

Temperatures at 700mb behind the front cool down to the single
digits (+4 to +6C) across our eastern zones Thursday.
Temperatures Thursday likely in the 60s across our eastern zones
with the warmest temperatures out near Rawlins on the west side
of the front. Could see stratus and fog persisting through much
of the day Thursday east of the Laramie Range.

The front does not move too much through the evening Thursday
into Friday. So another cool day expected. PWATS remain high
Friday with over an inch in the Panhandle and near 1 inch at
Cheyenne. If we can get a few breaks in clouds to allow some
surface heating...could see good chances for showers and storms

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 300 PM MDT Wed Aug 7 2024

The long term will see a return to warmer temperatures while
sustaining a fairly active pattern with near-daily chances for
precipitation across the forecast area.

Broad ridging will build over much of western CONUS this weekend,
leading to the start of warming temperatures throughout the extended
forecast. This stagnant ridge will linger over much of the country
into next week, allowing for gradual warm air advection out of the
southwest. 700 mb temperatures on Saturday will range from the upper
single digits to about 14C, leading to slightly below average
temperatures across much of the CWA. Temperatures return to average
by Sunday, with 700 mb temperatures a few degrees warmer. High
temperatures will continue to rise through mid-week, with 700 mb
temperatures approaching the 90th percentile for climatology by
Tuesday afternoon. By Tuesday, high temperatures could be back
into the low 90s for many areas east of the Laramie Range.

As mentioned, the long term will be fairly active, with almost daily
chances for showers and thunderstorms. The position of the upper-
level high over Texas, and the near stationary nature of the ridge,
will lead to south to southwest flow throughout the majority of the
long term. This will allow the CWA to tap into monsoon moisture,
raising PWs across much of the area. A few shortwaves moving through
the ridge for the duration of the long term, as well as the
increased moisture, will lead to scattered storms over the weekend
and into next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1117 AM MDT Wed Aug 7 2024

Showers and thunderstorms will affect CYS, LAR, BFF, SNY and
possibly AIA this afternoon. Gusty outflow winds from the west
as well as VIS and brief CIG reductions are possible into the
MVFR and perhaps IFR range for a few minutes. Later this
evening, a cold front will drop south from the north bringing
low stratus clouds to all terminals from I-25 eastward. IFR
ceilings are likely with this event especially at CYS, BFF and
SNY. There is some uncertainty if IFR ceilings will make it
into LAR overnight and the current forecast may be adjusted
later to account for a more favorable wind direction flow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...MAC
Hazardous weather outlook, Aug 7, 4:25 AM MDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
425 AM MDT Wed Aug 7 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-081030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
425 AM MDT Wed Aug 7 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Increasing coverage of thunderstorms today with a few strong to
severe storms possible, especially along and southeast of a line
from Laramie to Alliance.

Showers and storms will continue Wednesday night into Thursday
with the cold front passage dropping temperatures well below
normal for early August.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, Aug 7, 12:54 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1254 PM MDT Wed Aug 7 2024

WYZ117-118-071930-
Central Laramie County WY-South Laramie Range Foothills WY-
1254 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 130 PM MDT...

At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Happy Valley, or 10 miles west of Cheyenne, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail. Small hail may
         accumulate on roadways.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Happy Valley, Laramie County Fairgrounds at Archer, Fox
Farm-College, Cheyenne Regional Airport, Winchester Hills, South
Greeley Highway, Warren AFB, Frontier Park, South Cheyenne, Bison
Crossing, Ranchettes, North Cheyenne, Grass Hills, and Cowboy Ranch
South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 2 and 14.
 Interstate 80 in Wyoming between mile markers 348 and 372.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4107 10508 4119 10507 4120 10464 4106 10458
      4100 10463 4100 10485
TIME...MOT...LOC 1854Z 279DEG 29KT 4111 10499

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Aug 7, 3:25 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
325 PM MDT Wed Aug 7 2024

WYZ117>119-072200-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
325 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LARAMIE COUNTY THROUGH
400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whitaker, or 18 miles north of Cheyenne, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitaker, Gun Barrel, and Meriden Rest Area.

This includes Interstate 25 in Wyoming between mile markers 23 and
36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4132 10493 4150 10493 4154 10432 4123 10437
TIME...MOT...LOC 2124Z 272DEG 36KT 4141 10483

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:16 PM MDTSpecial Weather StatementCYSLaramie29 min
Aug 6, 6:36 PM MDTSevere Thunderstorm WarningCYSLaramie39 min
Aug 6, 9:56 PM MDTSpecial Weather StatementCYSNiobrara34 min
Aug 7, 12:54 PM MDTSpecial Weather StatementCYSLaramie36 min
Aug 7, 3:25 PM MDTSpecial Weather StatementCYSLaramie35 min
Aug 7, 4:21 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie39 min
Aug 7, 5:40 PM MDTSpecial Weather StatementCYSGoshen35 min
Aug 7, 5:47 PM MDTSevere Thunderstorm WarningCYSGoshen27 min
Aug 6, 7:05 PM MDTSpecial Weather StatementCYSKimball25 min
Aug 7, 2:21 AM MDTSpecial Weather StatementCYSDawes, Sioux39 min
Aug 7, 5:03 PM MDTSpecial Weather StatementCYSScotts Bluff42 min
Aug 7, 5:06 PM MDTSpecial Weather StatementCYSBanner, Kimball39 min
Aug 7, 5:10 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff35 min
Aug 7, 5:17 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux43 min
Aug 7, 5:43 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Morrill, Scotts Bluff47 min
Aug 7, 5:48 PM MDTFlash Flood WarningCYSScotts Bluff3 hr
Aug 7, 5:51 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBox Butte, Morrill39 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.